Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 485, NWS Austin/San Antonio, TX

August 17, 2007Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 17, 2007, 11:29 PM CDT for Val Verde County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2007, 11:29 PM CDT (04:29 UTC)
Expired
Aug 18, 2007, 3:30 AM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Whole counties

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 109 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2007-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2781 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2007-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2781 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 180429
FFWEWX
TXC465-180830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1129 PM CDT FRI AUG 17 2007

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VAL VERDE COUNTY...
  THIS INCLUDES THE CITIES OF...LANGTRY...JUNO...COMSTOCK...

* UNTIL 330 AM CDT

* AT 1129 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT  
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING      
  FROM THUNDERSTORMS CONTINUING OVER NORTHERN VAL VERDE COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PANDALE    
  AND JUNO

DO NOT DRIVE WHERE WATER COVERS THE ROAD...ESPECIALLY AT NIGHT WHEN 
IT IS HARD TO RECOGNIZE THE FLOODING DANGER. TWO FEET OF RUSHING 
WATER CAN CARRY AWAY MOST VEHICLES...INCLUDING SUVS AND PICKUPS. 
TURN AROUND DONT DROWN.

LAT...LON 2969 10172 2947 10110 3028 10069 3028 10173

$$
2 follow-up statements
000 
WGUS74 KEWX 180453
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1152 PM CDT FRI AUG 17 2007

TXC465-180830-
VAL VERDE TX-
1152 PM CDT FRI AUG 17 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR VAL
VERDE COUNTY...

AT 1152 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT NUMEROUS TRAINING THUNDERSTORMS PRODUCING FLASH FLOODING OVER 
THE WARNED AREA.

HEAVY RAINS OF 4 TO 7 INCHES HAVE LIKELY FALLEN OVER THE TRIBUTARIES 
OF THE DEVILS AND DRY DEVILS RIVERS...AND WILL RESULT IN FLASH 
FLOODING OF THE LOW WATER CROSSINGS OF HIGHWAYS 163...277...AND FM 
ROAD 1024. THUNDERSTORMS CONTINUE TO REDEVELOP OVER THE SAME AREAS 
OF NORTHERN VAL VERDE COUNTY...AND WILL BE CAPABLE OF PRODUCING 
ISOLATED 10 INCH TOTALS. THIS WOULD LIKELY RESULT IN A SIGNIFICANT  
AND RAPID RISE ALONG THE DEVILS RIVER AS IT APPROACHES LAKE AMISTAD 
SATURDAY MORNING.  

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH FLOODED 
AREAS...ESPECIALLY AT NIGHT. TWO FEET OF RUSHING WATER CAN CARRY 
AWAY MOST VEHICLES...INCLUDING SUVS AND PICKUPS. TURN AROUND DONT 
DROWN.

LAT...LON 2969 10172 2947 10110 2981 10071 3028 10069
      3028 10173

$$
000 
WGUS74 KEWX 180655
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
150 AM CDT SAT AUG 18 2007

TXC465-180830-
VAL VERDE TX-
150 AM CDT SAT AUG 18 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR VAL
VERDE COUNTY...

AT 148 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA.
THE THUNDERSTORMS WERE DRIFTING SLOWLY TO THE NORTH.

RADAR ESTIMATES OF 6 TO 10 INCHES OF RAIN HAD FALLEN OVER WESTERN
PORTION OF VAL VERDE COUNTY SOUTH OF PANDALE. THE PECOS RIVER WAS 
RISING RAPIDLY.

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

LAT...LON 2969 10172 2947 10110 2981 10071 3028 10069
      3028 10173

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 6:56 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 17, 6:56 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
656 PM CDT FRI AUG 17 2007

.UPDATE...
SOME EARLY EVENING RUN-OFF PROBLEMS COULD OCCUR OVER VAL VERDE AND
NWRN EDWARDS COUNTIES OTHERWISE THE THREAT FOR FLASH FLOODING HAS
DECREASED. THE FFA WILL BE ALLOWED TO EXPIRE, BUT LOCALLY HEAVY
RAINS WILL BE MENTIONED THRU TONIGHT FOR EDWARDS AND VAL VERDE
COUNTIES. WRN EDWARDS AND VAL VERDE COUNTIES HAVE NOT RECEIVED
MUCH RAIN UP TO THIS POINT, BUT COULD STILL SEE ISOLATED FLOODING
PROBLEMS THIS EVENING. ACROSS MOST AREAS, EXPECT THE CHANCE OF
RAIN TO DROP TO ALMOST NIL LATE THIS EVENING, BUT THEN PICK UP
AGAIN SLIGHTLY AS NOCTURNAL LOW LEVEL WINDS INCREASE BY AROUND
MIDNIGHT. PW VALUES REMAIN HIGH AND SHOULD REMAIN HIGH THROUGH
SATURDAY, BUT SURFACE WINDS SHOW A HINT OF DIFFLUENCE. THUS MOST
OF THE RAIN ACTIVITY SHOULD HOLD OFF UNTIL MORNING WHEN DIURNAL
EFFECTS WILL TAKE HOLD. WILL NEED TO KEEP AN EYE ON THE DRIFT OF
ERIN, AS THE GFS AND THE LATE AFTERNOON RADAR TRENDS SUGGESTS PART
OF ERIN COULD DROP SOUTHWARD AND BACK INTO OUR WESTERN COUNTIES
LATER THIS WEEKEND.

&&

.PREV DISCUSSION... /ISSUED 635 PM CDT FRI AUG 17 2007/

AVIATION...
PREVAILING VFR CONDITIONS WILL CONTINUE UNTIL AROUND 06Z...WHEN
MVFR CIGS WILL DEVELOP ALONG THE I-35 CORRIDOR. A FEW
THUNDERSTORMS ARE POSSIBLE AT KDRT EARLY THIS EVENING...OTHERWISE
VFR CONDITIONS WILL CONTINUE UNTIL EARLY SATURDAY MORNING WHEN
MVFR CIGS WILL DEVELOP ALONG THE RIO GRANDE VALLEY. CONDITIONS
WILL IMPROVE AROUND 15Z SATURDAY WITH A FEW MID DAY AND AFTERNOON
SHOWERS AND THUNDERSTORMS EXPECTED. A LIGHT TO MODERATE SE LOW
LEVEL FLOW WILL CONTINUE FOR THE NEXT 24H.

PREV DISCUSSION... /ISSUED 301 PM CDT FRI AUG 17 2007/

DISCUSSION...
THIS AFTERNOON THE CENTER OF TROPICAL DEPRESSION ERIN WAS LOCATED OVER
NORTHERN CROCKETT COUNTY MOVING NORTHWARD. CONVECTION OVER THE CWFA
THIS AFTERNOON IS DIURNALLY DRIVEN. THIS ACTIVITY WILL DIMINISH RAPIDLY
AFTER SUNSET WITH CORE RAINS OCCURRING NORTH OF THE CWFA NEAR THE
CENTER OF ERIN OVERNIGHT. THUS WE WILL LET THE FFA EXPIRE AT 7 PM
CDT. RESIDUAL TROPICAL MOISTURE WILL REMAIN OVER CWFA SATURDAY AND
SUNDAY. AFTERNOON HEATING WILL RESULT IN DIURNALLY DRIVEN SHOWERS
AND THUNDERSTORMS OVER THE WEEKEND WITH TROPICAL DOWNPOURS POSSIBLE.

THE NEXT WEATHER SYSTEM TO IMPACT SOUTH CENTRAL TEXAS IS A MID/UPPER
LEVEL TROF. THIS TROF IS CURRENTLY LOCATED OVER THE BAHAMAS MOVING
WESTWARD. THIS FEATURE WILL MOVE INTO SOUTH TEXAS MONDAY NIGHT AND
TUESDAY PROVIDING UPPER LEVEL SUPPORT FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS.

HURRICANE DEAN IS NOW A CAT 3 STORM. IT IS FCST TO BE IN THE GULF
OF MEXICO ON TUESDAY. THIS STORM WILL LIKELY STRIKE SOMEWHERE
ALONG THE TEXAS COAST WEDNESDAY NIGHT INTO THURSDAY. IF THE
CENTER OF THE HURRICANE COMES ASHORE AROUND CORPUS CHRISTI OUR
CWFA WILL BE FAVORED RIGHT FRONT QUADRANT FOR EXCESSIVE RAINFALL.
OUR FCST FOR WEDNESDAY THROUGH FRIDAY OF NEXT WEEK WILL REMAIN
CONSERVITINE AND CLOSE TO THE GFS SOLUTION ATTM.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              76  92  76  92  74 /  20  40  20  20  20
AUSTIN BERGSTROM INTL AIRPORT  75  91  74  91  73 /  20  40  20  20  20
DEL RIO INTL AIRPORT           77  92  76  92  76 /  30  20  30  10  10
SAN ANTONIO INTL AIRPORT       77  91  76  91  75 /  20  30  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/11
Hazardous weather outlook, Aug 17, 7:01 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
701 PM CDT FRI AUG 17 2007

TXZ171>173-183>194-202>209-217>225-228-181115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
701 PM CDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
LOCALLY HEAVY RAINFALL IS POSSIBLE OVER THE EDWARDS PLATEAU AND
VAL VERDE COUNTY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:27 PM CDTFlash Flood WarningEWXVal Verde3 hr
Aug 17, 8:55 PM CDTFlash Flood WarningEWXEdwards3 hr
Aug 18, 12:41 AM CDTRiver Flood WarningEWXVal Verde43 hr
Aug 18, 12:41 AM CDTRiver Flood WarningEWXVal Verde57 hr
Aug 18, 12:41 AM CDTRiver Flood WarningEWXVal Verde43 hr
Aug 18, 2:02 AM CDTRiver Flood WarningEWXVal Verde8 hr
Aug 18, 2:02 AM CDTRiver Flood WarningEWXVal Verde18 hr
Aug 18, 2:53 AM CDTFlash Flood WarningEWXVal Verde5 hr

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.